MAUDE Adverse Event Report: ZIMMER GMBH NCB PP DIS FEM PLT R9H L238MM; IMPLANT, TRAUMA

ZIMMER GMBH NCB PP DIS FEM PLT R9H L238MM; IMPLANT, TRAUMA
Catalog Number 02.03264.009
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 06/24/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported from a legal complaint that a patient had revision surgery of the right femur approximately 3 months post-implantation due to a fracture of the titanium plate.Attempts have been made and additional information on the reported event is unavailable at this time.
 
Additional Manufacturer Narrative
(b)(4).D10: unknown stem, #item unknown, #lot unknown therapy date: (b)(6) 2024.G2: france attempts have been made to gather all product identification information, and no further information has been provided.An investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
 
Event or Problem Description
No additional event information.
 
Additional Manufacturer Narrative
Follow up report (b)(4).Updated: a4, b4, b5, b7, d1, d2, d4, g1, g3, g4, g6, h1, h2 if any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
It was reported from legal that a patient had an initial orif of a distal femur periprosthetic fracture.Approximately 2 months later, the patient went to stand during a rehab session and heard a cracking sound accompanied by intense pain.X-rays revealed the plate had fractured, 3 months post-implantation the patient returned to surgery for a revision of the fractured plate which was confirmed with medical records.Upon removal of the plate, the surgeon noted that bone consolidation with callus formation was present.A new plate and screws were placed without complications.Attempts have been made and additional information on the reported event is unavailable at this time.
 
Additional Manufacturer Narrative
Follow up report cmp-(b)(4).D10: unknown stem, #item unknown, #lot unknown ncb distal locking screws x5, #item unknown, #lot unknown ncb prox locking screws x4, #item unknown, #lot unknown therapy date: (b)(6) 2024.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Additional Manufacturer Narrative
Follow up report (b)(4).Attempts have been made to gather all product identification information and no further information has been provided.An investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
 
Event or Problem Description
No additional event information.
 
Additional Manufacturer Narrative
Follow up report: (b)(4).Updated: b4,b5,d2,g1,g3,g6,h1,h2,h3,h6.Corrected: d4.The reported ncb plate was returned with the associated screws, locking caps and part of a cerclage wire, and examined by the product surveillance team.The plate was found to have fractured through a screw hole into two fragments.Macroscopically, scratches were observed across the entire the plate.Two parallel horizontal abrasion marks were also noted on the bone-facing side of the plate and distal to the fracture.The fracture surfaces reveal beach marks, indicating fatigue fracture, with the fracture originating at the chamfer on the non-bone-facing side.Polished areas and scratches on the fracture surfaces suggest contact between the parts after the fracture occurred.The returned screws and locking caps appear unremarkable, aside from expected signs of use.A review of the device manufacturing records confirmed no abnormalities or deviations.Review of the complaint history identified additional similar complaints for the reported item and no additional similar complaints for the reported part and lot combination.Complaints are monitored per complaint trending process in order to identify potential adverse trends.Medical records for the implantation surgery were provided and reviewed by a health care professional.The review identified an external incision offset by four finger widths from the previous total knee prosthesis incision, curettage and reduction of the fracture site, placement of two dall-miles cables, and fixation with an ncb plate using five distal locked screws and four proximal locked screws, the last of which was monocortical.No intraoperative complications were reported.Medical records for the revision surgery were provided and reviewed by a health care professional.The review identified intraoperative confirmation of plate fracture, evidence of bone healing with callus formation, and implantation of a new ncb plate with six locking screws.No intraoperative complications occurred.The review of the legal documents provided identified that the patient reported severe thigh pain beginning 3 months post implantation , followed by increasing difficulty walking and significant pain over the subsequent week.During a physiotherapy session, the patient experienced a cracking sensation and acute pain upon standing, which led to an emergency room visit.Imaging confirmed that the plate had fractured in two locations.A review of the radiology report dated , identified screw-plate material on a fracture of the lower extremity of the femur.No secondary displacement.A total prosthesis was fitted to the right knee.Bone callus opposite femoral fracture.Radiographic images were received; however, due to poor photocopy quality, they were not further evaluated, as they do not provide sufficient detail for assessing bone quality or identifying contributing factors to the confirmed plate fracture noted in the medical records.Surgical technique document states that ncb bone spacers may also be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable wire.A review of the instructions for use ¿ncb® periprosthetic femur polyaxial locking plate system¿ under section ¿patient counseling information¿ states that: ¿failures of temporary internal fixation devices are more likely to occur in patients with unrealistic functional expectations, heavy patients, physically active patients and/or with patients who fail to follow through with the required rehabilitation program.¿ based on the available information, the reported event can be confirmed.The visual inspection of the plate confirms the reported fracture, which most likely occurred due to fatigue.Horizontal abrasion marks were noted on the bone-facing side of the plate near the fracture site.These marks were likely caused by the cerclage wires placed between the bone and the plate during fracture reduction.According to the surgical technique, it is stated that ncb bone spacers may be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable wire.Whether and to what extent the omission of such spacers may have contributed to the fracture remains unknown.Fatigue fractures may also result from cyclic overloading, due to patient-related factors such as inadequate bone healing, noncompliance with postoperative rehabilitation and / or high body weight.Although bone healing and callus formation were noted in the revision report, it is possible that the consolidation was not yet sufficient to withstand the mechanical stresses placed on the implant.Further, as outlined in the instructions for use, ¿failures of temporary internal fixation devices are more likely to occur in patients with unrealistic functional expectations, heavy patients, physically active patients, and/or those who fail to adhere to the required rehabilitation program.¿ given the patient's reported weight , this may have contributed to mechanical stress on the implant.Based on the available information and the investigation conducted, it could be assumed that the cause is due to the factors beyond the product and most likely they have a multifactorial nature.The in-vivo duration of approximately three months suggests that other factors beyond the product may have caused the reported event.Therefore, a definitive root cause could not be determined based on non-destructive examination of the explant.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No additional event information.

Brand Name
NCB PP DIS FEM PLT R9H L238MM
Common Device Name
IMPLANT, TRAUMA
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur
Manufacturer (Section G)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key21808403
Report Number0009613350-2025-00265
Device Sequence Number20724974
Product Code HRS
UDI-Device Identifier00889024297555
UDI-Public(01)00889024297555(10)3175861
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number02.03264.009
Device Lot Number3175861
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2025
Supplement Date Received by Manufacturer04/15/2025
05/02/2025
05/26/2025
09/18/2025
Initial Report FDA Received Date04/09/2025
Supplement Report FDA Received Date05/05/2025
05/21/2025
06/11/2025
09/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11 NARRATIVE.; SEE H11 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale
Patient Weight100 KG